Arizona, 2018Flash Flood in Arizona, August 13, 2018
August 13, 2018 · NWS PSR · 1 event in 1 county or zone
Thunderstorms with locally heavy rainfall affected portions of the deserts to the southwest of Phoenix during the late evening hours on August 12th. Heavy rain continued into the early morning on August 13th, and eventually led to some flash flooding along Highway 238 between the towns of Gila Bend and Mobile.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rainfall affected portions of the deserts to the southwest of Phoenix during the late evening hours on August 12th. Heavy rain continued into the early morning on August 13th, and eventually led to some flash flooding along Highway 238 between the towns of Gila Bend and Mobile. There are a few mountain ranges, such as the Maricopa Mountains, to the southwest of Phoenix and heavy rain in the mountains often drains to the south and across portions of Highway 238. As a result, the Arizona Department of Highways is forced to close the road; the road often remains closed for hours after the rain has fallen until road crews are able to clean the debris off of the highway. The road was closed slightly before 0400MST between Gila Bend and Milepost 24 due to flooding and road damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 11:23 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 12, 11:23 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1123 PM MST Sun Aug 12 2018
.UPDATE...
Updated 06Z aviation discussion.
&&
.SYNOPSIS...
Enhanced thunderstorm activity will continue this afternoon and
evening before somewhat drier air pulls into the region temporarily
decreasing activity Monday and Tuesday. Temperatures will also
increase back to near to slightly above normal levels through
Tuesday. A substantial increase in moisture during the middle of the
week should bring more showers and thunderstorms for both the higher
and lower elevations while lowering temperatures back below normal.
&&
.DISCUSSION...
Afternoon WV imagery clearly showed a distinct cyclonic circulation
over central New Mexico with at least one arm of vorticity sweeping
westward through Arizona, and potentially another vorticity center
poised over NE Arizona. Objective analysis depicts a very favorable
mid and upper tropospheric pattern of divergence with an enhanced 20-
30kt H5 easterly flow and northerly cyclonic H3 jet level winds.
Meanwhile, the 12Z KPSR sounding looked extremely favorable for
thunderstorms spreading into lower elevations as deep mixed 10 g/kg
moisture existed towards the top of the boundary layer with a
healthy 14 g/kg around 850mb. While some of the more robust H8
moisture will mix out through the afternoon and H7 layer may dry a
bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg
materializing and inhibition weakening. Enhanced winds aloft should
pull convection south and westward into this favorable environment
while DCapes at or above 1500 J/kg will support strong
outflow/downburst winds.
12Z high resolution models have only reinforced the trend from 00Z
HREF members and multiple HRRR iterations bringing scattered
organized convective bands into north/northwest Maricopa county, as
well as northern Pinal County. There's also indications that a small
wave along the international border could support scattered storms
into SW Arizona/SE California. Deeper outflows may maintain
convective structure into the evening, however most guidance
indicates activity waning after loss of heating and slow transition
towards a more subsident flow pattern aloft.
On Monday, the aforementioned New Mexico low pressure system will
translate into the central high plains allowing mid and upper level
ridging to descend back closer into the forecast area. This will
allow some further erosion of midlevel moisture while also creating
a substantial weakening of winds aloft. While this will not preclude
deep convective activity over higher terrain areas of northern and
eastern Arizona, propagation into lower valley communities will be
muted. All model output generally portrays this outcome with just
some distant traveling outflow boundaries (and possible a rogue
storm outside of Gila County). This general scenario should hold
through Tuesday evening as well providing a brief respite from the
recent convectively active period. Otherwise with H5 heights near
592dm becoming centered over the forecast area, temperatures near to
slightly above average look likely with some SE California
communities flirting with 110F.
The center of the high pressure ridge will continue to reposition
into central New Mexico on Wednesday forcing a deep southerly flow
pattern to take shape over the SW Conus. An initial shallow Gulf
surge looks probable Tuesday night followed by much stronger, deep
theta-e advection Wednesday. Both the operational GFS and ECMWF
continue to advertise a well defined inverted trough/vorticity
center surging north from Mexico late Wednesday ushering in an
impressive plume of moisture. While lapse rates and overall
instability will naturally suffer from such a transition, the shear
magnitude of theta-e advection and well mixed 12 g/kg mixing ratios
should result in at least scattered storms Wednesday evening into
the overnight.
Initially a threat of strong winds and blowing dust with the first
surge of moisture into the region, a steady stream of moisture
advecting north and total column Pwats potentially exceeding 2
inches may yield persistent storm formation into Thursday morning.
The 12Z ECMWF hints at this possibly of widespread early morning
convection, and historically similar output from this model has
resulted in flooding rainfalls. Confidence is low in such an
outcome, though the pattern and environmental profiles match heavy
rainfall events. After this initial surge and convective event, the
evolution of daily weather trends might become driven more in the
mesoscale as excessive cloud cover from antecedent widespread
convection could restrict further development on any given day.
Over the weekend, the high center is shown shifting well to our
northwest which could allow for a drying northerly flow. This may
bring a decreasing thunderstorm threat with storms mostly confined
to high terrain areas by next weekend. The drying conditions will
bring temperatures upward from the near to below normal readings
seen on Wednesday and Thursday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Although the severe thunderstorms that moved through the Phoenix
TAF sites earlier this evening have ended, new thunderstorm cells
are developing south of the terminals along remnant outflows. In
addition, a dissipating line of cells is attempting to move in
from the northeast and east, but these cells are struggling to
hold together as they push off the high terrain. Hi-res models are
not handling the current situation very well, but it does appear
that these cells will persist for at least the next hour or so
elevated above a weak inversion near the surface below 3-4 kft.
Winds over the next few hours will be fairly erratic with outflows
moving in from the south and northeast. These outflow boundaries
may collide to trigger additional thunderstorms, but for now we
have kept in VCSH for KPHX and KSDL with VCTS for KIWA through 08Z
as confidence is too low to include more at this time.
E-SE winds may briefly return around sunrise before a fairly
early return of westerlies by 18Z. Hi-res models currently
indicate that thunderstorms are not expected for tomorrow, but
this evolution will depend on how much convection develops
overnight and how stable we are tomorrow from tonight's activity.
Relatively strong northeast flow aloft would still support storms
moving into the Phoenix TAF sites should strong storms develop.
Southeast California/Southwest Arizona including KIPL and KBLH:
Aviation impacts should generally continue to remain low at KIPL
and KBLH as winds remain below 15 knots. The one exception could
be dust at KIPL associated with a line of storms moving into Yuma
County, but confidence is too low to include at this time as this
activity is expected to weaken before reaching KIPL. Southerly
wind gusts are possible at KBLH tomorrow afternoon, but we have
left it out of the TAF at this time. KIPL's winds will back from
the W-SW tonight to S-SW tomorrow unless easterly winds arrive in
the next few hours if outflows persist that far west.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels will surge into all districts during the
middle of the week resulting in enhanced chances for thunderstorms
and wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air may slowly
pushing into the region by the weekend, but afternoon storms will
still be possible over higher terrain areas. With the increases
moisture, minimum afternoon humidity levels will only fall into a 25-
40$ range following good to excellent overnight recovery. Brief
periods of gusty south to southwest winds will be likely with the
initial surge of moisture, but otherwise wind speeds will be typical
for mid summer.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...MO/Kuhlman
AVIATION...Hopper/Wilson
FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 11:45 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 E ARIZONA STATE UNIVE 33.41N 111.88W
08/12/2018 MARICOPA AZ PUBLIC
TREE WITH TRUNK OF ABOUT 18 INCHES IN
DIAMETER KNOCKED OVER ONTO TWO VEHICLES NEAR
DOBSON RD. AND MAIN ST. TIME ESTIMATED FROM
RADAR.
&&
AJLocal storm report, Aug 12, 11:53 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 3 W GILBERT 33.35N 111.84W
08/12/2018 MARICOPA AZ BROADCAST MEDIA
CORRECTS TIME OF PREVIOUS TSTM WND DMG
REPORT FROM 3 W GILBERT. LARGE EUCALYPTUS
TREE KNOCKED OVER NEAR ALMA SCHOOL RD. AND
ELLIOT RD. TIME ESTIMATED FROM RADAR.
&&
AJLocal storm report, Aug 12, 11:54 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1154 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 E ARIZONA STATE UNIVE 33.41N 111.88W
08/12/2018 MARICOPA AZ PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
E ARIZONA STATE UNIVERSITY. TREE WITH TRUNK
OF ABOUT 18 INCHES IN DIAMETER KNOCKED OVER
ONTO ONE VEHICLES NEAR DOBSON RD. AND MAIN
ST. TIME ESTIMATED FROM RADAR.
&&
AJLocal storm report, Aug 12, 11:59 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1159 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 4 SE NORTH SCOTTSDALE 33.58N 111.84W
08/12/2018 MARICOPA AZ BROADCAST MEDIA
TREE WITH TRUNK DIAMETER OF ABOUT 18 INCHES
KNOCKED OVER ONTO TWO VEHICLES NEAR 110TH
ST. AND SHEA BLVD. TIME ESTIMATED FROM
RADAR.
&&
AJLocal storm report, Aug 13, 12:09 AM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1209 AM MST MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 N CHANDLER 33.35N 111.87W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TREE WITH 12 INCH DIAMETER TRUNK KNOCKED
OVER NEAR DOBSON RD AND ELLIOT RD.
&&
AJSpecial weather statement, Aug 13, 1:14 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
114 AM MST MON AUG 13 2018
AZZ532-535-536-130845-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
114 AM MST MON AUG 13 2018
...SPECIAL WEATHER STATEMENT...
At 113 AM MST, Doppler radar was tracking a strong thunderstorm over
Wellton, or 16 miles east of Fortuna Foothills, moving west at 10
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Fortuna Foothills, Wellton, Ligurta and Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 16 and 38.
AZ Route 95 between mile markers 45 and 48.
LAT...LON 3278 11398 3250 11406 3249 11439 3289 11437
TIME...MOT...LOC 0813Z 091DEG 8KT 3269 11414
JS
Flash Flood, Maricopa
- When
- August 13, 2:00 AM MST to 6:00 AM MST
- Where
- Maricopa County, 5.4 mi S of Mobile to 3.3 mi SW of Bosque
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 32.972, -112.280
Thunderstorms developed over the open desert southwest of Phoenix during the late evening hours on August 12th and the stronger storms generated locally heavy rains which persisted into the early morning hours on August 13th. Heavy rain fell in some of the higher terrain areas such as the Maricopa Mountain and much of the rain drained south and across Highway 238 between the towns of Gila Bend and Mobile. The flow across the highway was significant enough to result in flash flooding, and at 0356MST the Department of Highways closed the road from Gila Bend through Mile Post 24 due to both extensive flooding and road damage. A Flash Flood Warning had been issued earlier for the highway but it was allowed to expire at 0400MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
- Dense Fog in West Virginia, August 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772076.